NSAID-induced small bowel diaphragms and strictures diagnosed with intraoperative enteroscopy: SUMMARY

Small bowel NSAID-induced damage in the small intestine may manifest as ulceration, strictures and enteropathy. These lesions should be considered in any patient who has taken NSAIDs and presents with acute obscure gastrointestinal hemorrhage, small bowel obstruction, or chronic occult gastrointestinal blood loss and iron-deficiency anemia. Results of routine endoscopic evaluation of the stomach, duodenum and colon are often negative in this setting and do not predict the presence or absence of small bowel lesions. In addition, radiographic assessment of the small intestine is usually not diagnostic. A high index of suspicion and the judicious use of endoscopic techniques, including push enteroscopy and intraoperative enteroscopy, may permit an accurate diagnosis in many cases.

This entry was posted in Intraoperative enteroscopy and tagged Intraoperative enteroscopy, Nonsteroidal anti-inflam-matory drugs, Obscure gastrointestinal hemorrhage, Small bowel obstruction, Small bowel strictures.